Serotonin Syndrome is a potential symptom of any number of life-threatening drug interactions which may follow therapeutic drug use, combination, overdose of particular drugs, or the recreational use of certain drugs. Serotonin syndrome is not an idiopathic drug reaction; it is a predictable consequence of excess serotonin on the CNS and/or peripheral nervous system. For this reason, some experts strongly prefer the terms serotonin toxicity or serotonin toxidrome which more accurately reflect that it is a form of poisoning. Other names include serotonin sickness, serotonin storm, serotonin poisoning, hyperserotonemia, or serotonergic syndrome.
Pathophysiology: Serotonin Syndrome results from an acute hyperserotonergic state. The patient does not develop serotonin syndrome by natural processes alone. Abnormally elevated concentrations of serotonin and clinical signs and symptoms of serotonin syndrome develop because of drug induced serotonin augmentation. Physiologic serotonin concentrations are altered by several mechanisms. The removal of serotonin from synapses is blocked by serotonin reuptake inhibitors ormonoamine oxidase inhibitors (inhibits the metabolism of serotonin). Serotonin concentrations are increased by substances that release serotonin from the vesicles in the synapse or by serotonin agonists. Dopamine agonists may indirectly increase CNS serotonin activity.
Statistics: The mortality of severe serotonin syndrome is estimated to range from 2% to 12%. The Toxic Exposure Surveillance System in the United States reported 93 deaths due to serotonin syndrome in 2002.